April 27, 2009 / 5:25 PM / 10 years ago

Camphor-containing products tied to kids' seizures

NEW YORK (Reuters Health) - Camphor-containing products, commonly used to ease cold symptoms, deter pests, or for spiritual purposes, can be highly toxic to young children, researchers warn in the journal Pediatrics.

Crystals of camphor in a bottle. REUTERS/Newscom

Camphor ingestion, inhalation, or absorption through the skin, as well as a combination of these exposures may cause seizures up to 90 minutes after exposure, they note.

“Parents should treat these products the way they treat other poisonous products,” Dr. Hnin Khine, with Children’s Hospital at Montefiore and Albert Einstein College of Medicine in Bronx, New York, told Reuters Health.

Camphor — distilled from the bark and wood of the Cinnamonum camphora tree native to Southeast Asia and adjacent islands — may be more potent in imported products than in over-the-counter preparations regulated by the US Food and Drug Administration.

Among the three camphor-caused seizures seen by Khine and colleagues over a two-week period, only direct questioning led parents to recall their child’s earlier camphor exposures.

Two of the camphor-related seizures involved boys, 15 and 22 months old, who accidentally ingested camphor cubes placed within their reach. Neither child had a history of seizures and both recovered following treatment.

The third case involved a 3-year old girl, with previous seizure history. When directly questioned about camphor use, the child’s mother noted she had been rubbing a properly labeled camphor ointment on the child to relieve cold symptoms, while also using other camphor products extensively throughout the home.

Physicians advised all the parents to stop using the camphor products.

Ten weeks after treatment, parents reported no further seizures among their children.

Moreover, the 3-year old girl, as well as her older siblings who also had seizure history, successfully stopped all anticonvulsant medications.

These cases highlight the need for continued efforts to educate communities on the hazards camphor poses to children, note Khine and colleagues. Doctors should be cognizant of camphor toxicity when evaluating a child who suddenly develops seizures, the researchers advise.

SOURCE: Pediatrics, May 2009

0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below